Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Jackson, KY

May 18, 2004Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 18, 2004, 6:15 PM EDT for Morgan County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 6:15 PM EDT (22:15 UTC)
Expired
May 18, 2004, 7:00 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 182215
SVRJKL
KYC175-182300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN KENTUCKY.

* UNTIL 700 PM EDT.

* AT 614 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF EZEL...OR 9 MILES NORTH OF CAMPTON...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EZEL AROUND 620 PM EDT.
  PEKIN AROUND 625 PM EDT.
  WOODSBEND AROUND 630 PM EDT.
  LIBERTY ROAD AROUND 635 PM EDT.
  LICKING RIVER AROUND 640 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3800 8311 3801 8303 3794 8297 3780 8336
          3786 8348 3799 8345 3804 8322

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 18, 4:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT TUE MAY 18 2004

.DISCUSSION...

NEW DAY...SAME FORECAST. NOTHING NEW TO DISCUSS...IT HAS ALL BEEN
SAID OVER THE PAST WEEK. MODELS STILL CONFLICT ON EXACTLY HOW FAR
THE MIDWEST SEMI-PERMANENT FRONTAL BOUNDARY SHIFTS NORTH AND
SOUTH. NONE OF THE MODEL SEEM CONSISTENT ON THE DETAILS...BUT DECENT
AGREEMENT ON THE OVERALL PATTERN. CONSEQUENTLY...TRIED TO HIT POPS A
LITTLE HARDER TONIGHT AND TOMORROW WITH FRONTAL BOUNDARY PUSHING
DOWN SOMEWHERE IN THE VICINITY OF THE OHIO RIVER. THEREAFTER...BACK
TO MAINLY DIURNAL ACTIVITY FOR THE REST OF THE FCST PERIOD. FOR
TEMPS STAYED CLOSE TO MAV GUIDANCE...SLIGHTLY WARMER ON DAILY
HIGHS...AS THIS HAS BEEN THE TREND...AND MATCHED OR SLIGHTLY COOLER
ON MORNING MINS.

FOR THE EXTENDED...OPERATIONAL GFS BREAKS PACIFIC OMEGA BLOCK DOWN
BY MID WEEK NEXT...ALLOWING WESTERLIES STORM TRACK TO SHIFT FURTHER
SOUTH. THIS IS THE FIRST RUN WHICH HAS SHOWN THIS...I THINK MOST ARE
SKEPTICAL WITH SUCH A STABLE PATTERN IN PLACE. WILL BE INTERESTING
TO SEE HOW IT COMES OUT.

&&

.PREV DISCUSSION...

1103 AM EDT TUE MAY 18 2004

FORECAST IN EXCELLENT SHAPE. SATELLITE ALREADY SHOWING SIGNS OF
BUILDING CU IN THOSE AREAS WHERE SKIES HAVE CLEARED. ONLY MINOR
TWEAKS TO TEMP GRIDS TO REFLECT CURRENT TREND. RAISED HIGH TEMP A
DEGREE OR TWO IN ISC GRIDS DUE TO FACT THAT OBS ARE RUNNING ABOUT 4
DEGREES ABOVE THIS POINT YESTERDAY...ACROSS THE BOARD. YESTERDAYS
HIGHS WERE IN THE LOW TO MID 80S. HOWEVER...DO NOT EXPECT TEMPS TO
GET ANY HIGHER THAN YESTERDAY AS CLOUD COVER FROM EXPECTED SHOWER
ACTIVITY SHOULD KEEP TEMPS FROM RISING TOO MUCH. REGARDLESS OF
CHANGES IN GRIDS...NO UPDATE NEEDED TO ZONES AS TEMPERATURE RANGE
COVERS EXPECTED HIGH TEMPS VERY WELL.

&&

650 AM EDT TUE MAY 18 2004

A COLD FRONT EXTENDS SW ACROSS MI AND INTO THE CENTRAL PLAINS FROM
AN AREA OF LOW PRESSURE IN EASTERN ONTARIO. THE REGION REMAINS IN A
SOUTHERLY FLOW AT THE SFC AND ALOFT. A DECENT LLJ OF 30-40 KTS HAS
BEEN OBSERVED ON THE VAD WIND PROFILE OVERNIGHT. THIS LLJ HAS BEEN
INTERACTING WITH AN OLD OUTFLOW BOUNDARY THAT EXTENDS ACROSS THE
NORTHERN PORTION OF THE CWA TO PRODUCE SOME SHOWERS. SOME
THUNDERSTORMS OCCURRED FURTHER SW ALONG THIS BOUNDARY OVER CENTRAL
KY A COUPLE OF HRS AGO IN THE LEX VICINITY...BUT DISSIPATED AROUND
DAWN. TEMPS EARLY THIS MORNING WERE IN THE UPPER 50S TO LOWER 60S.
DEWPOINTS ACROSS THE REGION WERE MAINLY IN THE LOW 60S.

AN UPPER LEVEL DISTURBANCE OVER ARKANSAS WILL GET SHEARED OUT AS IT
TRIES TO MOVE AROUND THE RIDGE OFF OF THE EAST COAST. THIS SHOULD
BRING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE SOUTHERN
COUNTIES. WITH PWS NEAR 1.5 AND STORM MOTIONS GENERALLY IN THE 10
TO 20 KT RANGE...THE SLOWEST OVER THE SOUTHERN ZONES AND STRONGEST
OVER THE N IN THE STRONGER GRADIENT CLOSER TO THE BOUNDARY...SOME
ISOLATED HVY RAIN AND LOCALIZED FLASH FLOODING THREAT APPEAR TO ONCE
AGAIN TO BE THREAT. SHEAR AND WIND PROFILE LOOK RATHER WEAK ONCE
AGAIN WITH THE PRIMARY MODE OF STORMS BEING CLUSTERS AND PULSE TYPE
WITH A MARGINAL THREAT FOR STRONG WIND GUSTS AND SMALL HAIL. MODEL
FORECAST SOUNDINGS ONCE AGAIN SHOW ATMOSPHERE BECOMING RATHER
UNSTABLE WITH CAPES FORECAST IN EXCESS OF 2500 J/KG AND LIS ON THE
ORDER OF -5 TO -6C. LEFTOVER BOUNDARY OVER THE N COULD BE A FOCUS
FOR MORE ORGANIZED CONVECTION. LATER TODAY AND THIS EVENING...A
SQUALL LINE MAY DEVELOP AHEAD OF THE SFC COLD FRONT AND TRY TO PUSH
S OF THE OH RIVER. STRONG WIND GUSTS COULD BE A THREAT THIS EVENING
OR PERHAPS OVERNIGHT IN THE FAR NORTHERN COUNTIES. HOWEVER...SOME
TRAINING OF CELLS MAY BE A LARGER THREAT. WENT CLOSER TO MET POPS
FOR TODAY AND DISREGARDED THE CAT GFS POPS ATTM. ALSO...MAV HAS BEEN
RUNNING TOO COOL FOR MAX TEMPS LATELY AND WENT A DEGREE OR TWO ABOVE
MAV NUMBERS.

SCATTERED CONVECTION SHOULD GENERALLY DIE OUT OVERNIGHT WITH AN
ISOLATED SHOWER OR THUNDERSTORM IN THE WARM MOIST SW FLOW OVERNIGHT.
INCLUDED PATCHY FOG IN THE GRIDS AND ZONES LATE TONIGHT AS THE
REGION REMAINS IN A WARM AND MOIST AIRMASS. THE NORTHERN AREAS WILL
HAVE THE BEST CHANCE OF PRECIP LATER TONIGHT AS THE FRONT WILL GET
AS FAR SOUTH AS ITS GOING TO GET LATE TONIGHT OR EARLY ON WED. THE
FRONT WILL THEN RETURN N ON WED AS A WARM FRONT. WENT WITH LOWS
ABOUT 2 DEGREES WARMER THAN THIS AM. MODELS INDICATE THAT POSSIBLE
MCS OR REMNANTS OF CONVECTION OVERNIGHT TONIGHT IN ALONG AND N OF
THE OH VALLEY WILL MAY MOVE INTO THE NORTHERN ZONES TOMORROW
MORNING. WENT WITH 50 POPS OVER THE NORTHERN ZONES CLOSER TO THE
BOUNDARY AND VORT TRACKING THROUGH THE OH VALLEY.

THURSDAY ON....WITH BOUNDARY HAVING LIFTED N AND HEIGHTS RISING
AGAIN ON THU AS UPPER RIDGE CENTER MOVES TOWARD THE REGION...EXPECT
LESS COVERAGE OF CONVECTION WITH THE BEST CHANCES IN THE N AND EAST
AND OVER THE HIGHER TERRAIN AS THESE AREAS SHOULD HAVE THE BEST
CHANCE OF BREAKING THE MID LEVEL CAP. GENERALLY WENT WITH SLIGHT
CHANCE TO CHANCE POPS ON THU AS WELL AS ON FRI. THE CHANCE FOR
CONVECTION ON FRIDAY MAY BE A TAD BETTER AS THE RIDGE CENTER IS
EXPECTED TO MOVE ON OFF TO THE SE. 8H TEMPS ON BOTH DAYS SUPPORTED
TEMPS A DEGREE OR TWO WARMER THAN PREVIOUS FORECAST AND ADJUSTED
GRIDS AS SUCH. 8H TEMPS ON MON SUPPORT MAX TEMPS A LITTLE LOWER THAN
PREVIOUS FORECAST AND TRENDED THEM DOWN. OTHERWISE...NO SIGNIFICANT
CHANGES WERE MADE. ANOTHER COLD FRONT WILL ATTEMPT TO PUSH SOUTH
TOWARD THE OH RIVER LATE IN THE PERIOD...BUT UPPER RIDGING SHOULD
LEAD TO A NEAR REPEAT OF WHAT IS EXPECTED WITH THE BOUNDARY THAT IS
CURRENTLY TO OUR N.

&&

1035 PM EDT MON MAY 17 2004

02Z SFC ANALYSIS SHOWS EAST KENTUCKY REMAINING IN THE THE BROAD
SOUTHWEST FLOW OF AIR AROUND HIGH PRESSURE OFF THE MID ATLANTIC
COAST AND AHEAD OF A STALLING FRONTAL BOUNDARY CURRENTLY EASING INTO
THE NORTHWEST CORNER OF THE OHIO VALLEY. THE SHOWER AND THUNDERSTORM
ACTIVITY HAS DIURNALLY DIED OFF THROUGH MOST OF THE REGION...
ALTHOUGH A CLUSTER IS HOLDING ON TOUGH OVER SOUTH CENTRAL KENTUCKY.
THE RUC HINTS AT THIS AREA STAYING TOGETHER AND WORKING INTO EAST
KENTUCKY AFTER MIDNIGHT. I HAVE MY DOUBTS ABOUT THIS...THOUGH THE
COLDER CLOUDS WITH THIS CLUSTER DO SHOW UP WELL ON THE IR LOOP. IN
ADDITION...THERE APPEARS TO BE SOME SUPPORT FROM ALOFT AS A
SHORTWAVE WILL SWEEP THROUGH THE NORTHERN OHIO VALLEY OVERNIGHT. AS
SUCH...WILL KEEP A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS GOING
INTO THE NIGHT AND WORK THE GRIDS UP WITH A WEST TO EAST GRADIENT OF
SKY AND POPS AS WE HEAD PAST MIDNIGHT. OTHERWISE...WILL JUST MAKE A
SMALL TWEAK TO THE TEMPS...MAINLY TO OPEN UP A RANGE FOR THE EASTERN
VALLEYS...AND REMOVE THE MIDNIGHT WORDING IN THE ZONES. UPDATE TO
THE TEXT ZONES AND GRIDDED PRODUCTS WILL BE OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, May 18, 6:07 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
607 AM EDT TUE MAY 18 2004

KYZ044-050>052-104-191100-
BATH KY-ELLIOTT KY-FLEMING KY-MONTGOMERY KY-ROWAN KY-
607 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH TODAY AND TONIGHT
AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. SOME OF THE
THUNDERSTORMS LATE THIS AFTERNOON OR EVENING COULD CONTAIN DAMAGING
WINDS AND HAIL UP TO THE SIZE OF NICKELS. ANY THUNDERSTORMS TODAY OR
TONIGHT COULD PRODUCE LOCALLY HEAVY RAIN AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD. SOME OF THE
THUNDERSTORMS ON WEDNESDAY COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
WIND GUSTS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL TOTALS.

KYZ058>060-068-069-079-080-083>088-106>120-191100-
BELL KY-BREATHITT KY-CLAY KY-ESTILL KY-FLOYD KY-HARLAN KY-JACKSON KY-
JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-LEE KY-LESLIE KY-LETCHER KY-
MAGOFFIN KY-MARTIN KY-MCCREARY KY-MENIFEE KY-MORGAN KY-OWSLEY KY-
PERRY KY-PIKE KY-POWELL KY-PULASKI KY-ROCKCASTLE KY-WAYNE KY-
WHITLEY KY-WOLFE KY-
607 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH TODAY AND TONIGHT
AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH AND AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE TENNESSEE VALLEY. SOME OF THE
THUNDERSTORMS LATE THIS AFTERNOON OR EVENING COULD CONTAIN STRONG
WIND GUSTS AND SMALL HAIL. ANY THUNDERSTORMS TODAY OR TONIGHT COULD
PRODUCE LOCALLY HEAVY RAIN AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD. SOME OF THE
THUNDERSTORMS ON WEDNESDAY COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
WIND GUSTS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.
SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL TOTALS.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:01 PM EDTSevere Thunderstorm WarningJKLRowan44 min
May 18, 6:36 PM EDTSevere Thunderstorm WarningJKLEstill39 min
May 18, 7:23 PM EDTSevere Thunderstorm WarningJKLPowell, Wolfe67 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.